Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 25, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 31, 2018, 12:30 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2018, 12:30 PM HST (22:30 UTC)
- Expired
- Mar 31, 2018, 3:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 85 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
975
WGHW50 PHFO 312230
FFWHFO
HIC003-010130-
/O.NEW.PHFO.FF.W.0025.180331T2230Z-180401T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1230 PM HST SAT MAR 31 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 330 PM HST
* At 1226 PM HST, radar indicated a slow moving area of very heavy
rainfall over the Ewa Beach area, where rain gage data reported
rain rates of 4 inches per hour. Additional heavy rainfall is
occurring over the central and northern Koolau Mountains, and the
Waikane Stream gage is indicating a rapid rise.
* Locations in the warning include but are not limited to...
Honolulu, Hauula, Mililani, Wahiawa, Schofield Barracks, Laie,
Kahaluu, Ahuimanu, Salt Lake, Wheeler Field, Kunia and Kapolei.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 330 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
2143 15779 2129 15784 2130 15788 2134 15790
2130 15791 2130 15794 2134 15797 2131 15801
2130 15812 2170 15802 2171 15800
$$
Wroe1 follow-up statement
236
WGHW70 PHFO 312335
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
135 PM HST SAT MAR 31 2018
HIC003-312344-
/O.CAN.PHFO.FF.W.0025.000000T0000Z-180401T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
135 PM HST SAT MAR 31 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Weather radar showed that heavy rain has diminished across Oahu.
LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
2143 15779 2129 15784 2130 15788 2134 15790
2130 15791 2130 15794 2134 15797 2131 15801
2130 15812 2170 15802 2171 15800
$$
WroeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 9:48 AM HST, 2 hours 42 minutes earlier.
Area forecast discussion, Mar 31, 9:48 AM HST, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 948 AM HST Sat Mar 31 2018 .SYNOPSIS... Mostly cloudy, hazy, and somewhat humid conditions under light southerly winds will persist over most of the state this weekend. A front stalling near Kauai will produce wet weather with a few heavy showers and thunderstorms over the western half of the state, while the eastern half of the island chain experiences spotty rainfall. The unusual early April run of hazy and somewhat humid kona winds will extend into the first half of the work week, with periods of wet and unsettled weather expected mainly from Kauai to Maui. On Thursday, a cold front will sweep down the island chain, spreading showers across each island through early Friday. && .DISCUSSION... A front approaching Kauai will produce wet conditions over the western half of the state today, while a cloudy, hazy and somewhat humid southeast to south low level flow sets up state- wide. The ragged front was re-energized overnight by a digging upper level trough currently centered over Kauai. This feature has been producing isolated thunderstorms near Kauai and is rapidly enhancing showers between Kauai and Oahu. Issued an update to expand thunderstorm chances from Kauai to cover Oahu and parts of Maui County. Although there could be a brief thunderstorm on Maui this afternoon, the eastern half of the state will likely experience spotty shower activity over interior sections. Chances for showers and thunderstorms will drop off dramatically during the evening as the weakening upper trough swings east of the state. Deeper moisture along the ragged front is expected to stall northwest of Kauai, and as upper level forcing diminishes, shower activity is expected decrease, with the highest rainfall chances near Kauai. The somewhat humid southeast to south low level flow will hold, leading to light land breezes. While the thick mid to upper level clouds will move off to the east, another batch of high clouds will be moving in from the northwest later tonight. Mostly cloudy, hazy, and somewhat humid conditions will dominate on Sunday, as the state stays under light southeast to south winds. With the front remaining stalled northwest of Kauai, the deepest moisture will remain over the western end of the state. While spotty showers are expected to develop over all islands during the afternoon, the greatest chances for rainfall remain near Kauai. Conditions will remain slightly unstable with no inversion, but thunderstorms do not appear likely at this time. Monday through Wednesday, we remain in another interesting weather pattern for next week with a stationary frontal boundary lingering just northwest of the islands and a combination Polar and Subtropical Jet streams aloft. A second low pressure system will move across the Central Pacific on Monday and Tuesday with upper level forcing along the stationary front causing a low pressure system to develop just west of the islands. The pressure gradients and wind directions will veer towards the south and southwest in response to this developing low. The low center will track northeastward brushing past Kauai on Tuesday evening increasing shower activity across the islands through Wednesday as it passes. This unusual and complicated weather pattern brings some uncertainty in the onset timing of rain showers for each island. We will likely make additional adjustments to the precipitation chances, intensity and timing as the forecast time period gets closer. That said, Kauai and Oahu will likely see the highest shower activity with heavy rainfall and a potential threat for flash flooding from Tuesday into Wednesday as the low pressure system passes through the region. A flash flood watch may be needed for this time period. On Thursday and Friday, colder air moving into the Central Pacific from the northwest will help to push this stalled front through the islands in the latter half of the week. Extensive clouds and numerous showers are expected for areas within the frontal band. The latest model projections show the cold front passing through Kauai early Thursday morning, reaching Oahu by late morning, passing through Maui County from Thursday afternoon to evening, and stalling out once again near the Big Island on Friday. Meanwhile, a high pressure center moves eastward across the Central Pacific bringing a brief period of drier and more stable air to the northern half of the state. Long range forecast guidance continues to hint that the shifting ridge pattern may drive the stalled front back towards the central and northern islands next weekend. Stay tuned for updates and keep watching for the latest forecast changes on your favorite local TV station or from our website at weather.gov/hawaii && .AVIATION... VFR conditions prevail at all TAF sites but brief MVFR conditions are possible over PHLI...PHNL and PHJR today in SHRA/TSRA. Airmet Sierra is posted for mountain obscuration over Kauai and may need to be expanded to Oahu later this morning or this afternoon. Airmet Zulu is posted from Kauai to Maui for tempo light icing between FL150 and FL250. && .MARINE... The current west-northwest swell is producing low end advisory surf for north and west facing shores of the smaller islands this morning, so the High Surf Advisory continues for those shores. The swell is expected to gradually trend downward tonight through Monday. Light to moderate winds are expected to continue over the next couple of days, along with seas below 10 ft. As such, no Small Craft Advisories are anticipated. A front approaching from the northwest is bringing showers, some with heavy rain, and isolated thunderstorms to the western half of the island chain and surrounding waters today. Lightning and sudden wind gusts are possible near the heavy showers and thunderstorms. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for north and west facing shores of Niihau, Kauai, Oahu, and Molokai, and for north facing shores of Maui. && DISCUSSION...Wroe/Bohlin AVIATION...Burke MARINE...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:10 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 18 hr |
| Mar 31, 11:06 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.